Format

Send to

Choose Destination
Clin Neuropharmacol. 1987 Dec;10(6):538-44.

Benzodiazepine withdrawal seizures: analysis of 48 case reports.

Author information

1
Centre Régional de Pharmacovigilance, Laboratoire de Pharmacologie Médicale, Faculté de Médecine, Clermont-Ferrand, France.

Abstract

Various reactions to benzodiazepine withdrawal have been widely described. Among these, seizures have occasionally occurred on abrupt withdrawal. Our own experience of 48 cases of seizures suspected to have been caused by benzodiazepine withdrawal and reported to the Adverse Drug Reaction (ADR) Monitoring Center (1979-1985) showed that a great variety of benzodiazepines with different half-lives were involved, those most frequently implicated being the most widely prescribed. The occurrence of seizures was not always related to the interruption of long-term treatment (from a few days to greater than 7 years) nor to high-dose treatment, the range of dosages being usually close to that recommended. However, in some cases, several benzodiazepines had been taken simultaneously. The time between the last intake of the drug(s) and the occurrence of the seizures was shorter when a short-life benzodiazepine had been used. Additional factors were frequently involved; these factors were present in 29 cases and were multiple in nine of them. The incidence of withdrawal seizures was related more to the presence of these additional factors than to either the pharmacokinetics of the drugs or the pattern of treatment.

PMID:
3427560
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center